Post # 16
I actually use Mirena but honestly it makes me so suicidal it’s almost unbearable. It’s almost like an outer body experience, I don’t have control at all. I can’t stand people near me when I am on my period, even standing close to someone in a queue freaks me out. I hate leaving the house because I get scared I won’t be able to control my mind and might do something that would hurt me, and I was once told that if I didn’t “calm down” the police would be called (I was in tears lying in a public park) fortunately someone managed to call an ambulance before the police. I started my period last night and I think I’m going to have to go home early today. I have tried speaking to my doctor but no one will believe my symptoms are hormonal (I rarely bleed so only get symptoms once every few months). Kinda stuck. And I forget how bad it is until I get the symptoms again.
Post # 17
trishthedish23 : Same. I have no idea anymore what changed after I just started taking it.
Post # 18
ladyartichoke : Wow, that is scary. I have heard Mirena and some negative stories. I wonder why they don’t see the connection to it. I would keep a record or something to show these symptoms.
I was on the Skyla (Mirena’s little sister), so I know those are not without complications.
Post # 19
Oh my gosh where to start…the every other day migraines, the crazy appetite (always hungry, would get shaky if I didn’t eat regularly or had too many carbs…I swear it was making me insulin resistant), the bloating, the tiredness (ALL the time, I could sleep until noon if no one woke me up), the insomnia (actually took sleeping pills for awhile), the brain fog and inability concentrating/remembering things, occasional nausea, the slow but steady weight gain (15 lbs. in 3 years…yikes), the painful sex (always needed lube, still kinda hurt getting started), and finally, although the doctors will not admit there was a connection, the seizure incident. Saw many doctors, had many tests, was told if it happened again within a certain period of time I would lose my driver’s license and would have to take medication for epilepsy. Realized I had always been VERY healthy until I started taking BC, then the health problems started piling up. Stopped BC on my own on a hunch that it was at the root of these issues. Gradually over several months, all of the issues disappeared and it felt like my mind and body woke up, like I had been in physical and mental haze for years. I have never had any of these problems again. I will never take hormonal BC again. It might work for some people but definitely not for me.
Post # 20
lwyrbee33 : Wow! These are a lot of build up. I can’t imagine. I’m glad you got off of it and everything is much better.
I definitely second you on the brain fog. I think I am getting it now, as I just switched to back to the pill after 3 years on an IUD.
Thanks for your story!
Post # 21
Positives: cleared my acne, gave me regular periods, no more severe cramps, no babies
Negatives: massive weight gain (on my first pill, I gained 40 pounds in less than a year, which caused my BC to go out of wack and alarmingly gave me a month long period; second pill did not cause these issues, but I did find it harder to lose weight)
I cannot comment on my sex drive, as mine was always low even before BC.
Post # 23
piper628 : I’ve been on two different types: the combined pill microgynon, and the progestogen-only (mini) pill Cerazatte and Zelleta.
I had different side effects with them. With the combined pill I gained 12lb in 6 months (which was NBD for me as I was only 98lb when I went on it, but the doctor wasn’t happy), had some mild mood swings for a few months, and my periods got instantly shorter and lighter. Unfortunately it caused cervical erosion/ectropian and after about 5 years of putting up with it (it got worse and worse to the point that if I had sex more than once a week I constantly bled) I came off it.
I’ve not been on the POP for about 8 years. The first 3 months were hell: extreme mood swings (severe depression; suicidal thoughts), spots on my shoulders and back, and heavy bleeding (changing a towel/tampon every couple hours) for about 4 weeks. I stuck with it and now have almost no side effects, bar a lower libido.
I have endomteriosis so not being on hormonal BC basically isn’t an option: the condition gets worse, and my periods are HELL. I’ve tried 4 different methods (Mirena IUS and Depo Provera injection (which, incidentally, was hell: fatigue, acne on my back and shoulders, weight gain despite dieting, mood swings, zero libido…) as well as the pill) and the POP has definitely been the best for me. There is a period of adjustment though: unless side effects are really severe you should give any method a minimum of 3 months, and ideally 6 months. So many women make the mistake of switching after 1-2months and then you tend to end up in a vicious cycle where nothing suits.
Post # 24
Just remembered another two side effects I currently get: night sweats and hot flushes/flashes! Those are really not fun at all. But, I can deal with them if it means I don’t get periods and my endo doesn’t get worse (when I say my periods were hell I’m talking so much pain you can’t move/you vomit, diarrhea with blood, bleeding so heavy you get through a night-time towel and super tampon in under an hour, etc; pretty much anything is better than that lol)
Post # 25
- Wedding: September 2017 - Poppy Ridge Golf Course
Ditto everything lovelyruby said plus throw in at least 7-8 migraines a month while on the pill. There were times all I could do was curl up and cry. Sex drive is fairly high so I’d say it dropped to medium, husbands is low so that wasn’t a huge issue but still noticeable. Even worse than the migraines was not feeling as happy or normal as I did without it. Tried Mirena and traded migraines for nearly nonstop bleeding and depression. Done with any unnatural forms of birth control.
We’ve been using NFP for almost a year now. A lot simpler to keep track of than I assumed and its been really interesting learning how to recognize all the signs and signals from my body. Wish I’d considered this years ago.
Post # 26
I’m a little different as I’m not on the pill. I got really sick of the nausea so I got a patch instead. No more nausea…..just the occasional little itch around the patch and the mark left by the patch itself. I can live with that.
Post # 27
piper628 : ZERO sex drive. Like, can sex drive be in the negatives? Maybe, because I was actually not only not in the mood ever, sex *repulsed* me. I physically couldn’t even self-lubricate because I just didn’t want to do it.
Now I’m off BC and back to my normal self, who still only wants sex once per week or so.
Post # 28
- Wedding: June 2008 - County courthouse
The worst side effect I had and that was not discussed by planned parent hood or my gyno was the dramaticly decreased sex drive. I became extremely uninterested in sex on nearly all hormonal bc options. I finally gave up on hormonal bc and my husband and I just used condoms or pull out method for a few years after we had our last kid. We never had any pregnancy scares. Thankfully, my husband got a vasectomy like 4 yrs ago. Sex is so much more enjoyable now that we don’t have to worry about getting me pregnant.
Post # 29
I had IBS and it took me three years to make the connection that it was because of the pill. I went on the pill around some stressful times and I thought it was the stress that caused it.
Post # 30
I just got off the pill this last cycle so I’m figuring out this month what has changed. I definitely have a higher sex drive (especially around ovulation). I also was a lot moodier on the pill, I think, but I might need to wait another month or two to confirm.
Originally, I got put on birth control as a teenager to help with acne. I’m seeing a bit more acne on my neck/under the chin this month.
After 10 years on the pill, I started experiencing spotting. My doc mentioned that it could be that the pill I had been on may not be the right fit anymore, so we went from a pill that had a different level of hormone each week to one that was even throughout the month (from TriSprintec to just Sprintec) and that solved that issue.
I am waiting to see how headaches go. I used to get them all the time and I get regular massage to help. I got off the pill almost a month ago and had headaches only on my work trip recently (when I was working 12+ hour days and probably not having enough water, so that is likely unrelated). Other than that, haven’t had a single headache even while wearing my hair pulled up tightly! Will have to wait a few more cycles though to see if they’ve really lessened.